Medical questions & health advice by board certified doctors
"I am having heavy menstrual bleeding. What can I do about it?"
I'm 40 yrs old I was taking Loestrin 24 Fe but since it's discontinued my Dr gave me Viorele birth control pill my period came very heavy since Oct16, its been 5 weeks he told to take Microgestin 3 pills a day for 3 days it lowered my period then 2 pills but it hasn't stopped since then goes away for a couple of hours and it comes back what can I do or take ? I'm about to finish the 2nd pill pk of Microgestin my period should start but I've been on it all month .
It sounds to me that you have very significant menorrhagia. This is the medical term that we used to describe very heavy vaginal bleeding. The most important step for you is to determine why you are having this heavy vaginal bleeding. For this, I suggest that you schedule an appointment with an OB/GYN. The first step is for you to undergo a vaginal ultrasound to look at your uterus and to assess whether there are any abnormalities. The most common abnormality that would be found on an ultrasound of your uterus that can cause this problem is uterine fibroids. These are small benign tumors of the uterine musculature that can grow towards the inner part of the uterus and cause heavy bleeding. Another possible cause is a condition called adenomyosis. This is a similar type of condition as uterine fibroids. People that have significant bleeding disorders also have heavy periods as well, but the fact that you are just having this now the age of 40 speaks more to a uterine problem rather than a blood clotting problem. If you do end up having uterine fibroids, then the typical treatment depends on whether or not you want to try to have more children. If you are done having kids, then hysterectomy one of the preferred options. Again, please speak with your OB/GYN.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.